Alert archive / Hawaii / Flash Flood Warnings in 2013

Flash Flood Warning 26, NWS Honolulu, HI

January 27, 2013Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Jan 27, 2013, 7:03 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 27, 2013, 7:03 PM HST (05:03 UTC)
Expired
Jan 27, 2013, 10:00 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 97 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 27, 8:00 PM HSTFLASH FLOODHauula, HIWATER EVACUATION - KAM HWY
Jan 27, 8:00 PM HSTFLASH FLOODMililani Town, HIWATER EVACUATION - WAIKALANI PLACE
Jan 27, 8:00 PM HSTFLASH FLOODWahiawa, HI2 WATER EVACUATIONS IN WAHIAWA - LEILEHUA ST...WALEA ST
Jan 27, 9:00 PM HSTFLASH FLOODHauula, HIWATER EVACUATION - POKIWAI PL
Jan 27, 9:00 PM HSTFLASH FLOODKaaawa, HISTREAM BLOCKED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 57 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 5.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2013-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2013-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

910 
WGHW50 PHFO 280503
FFWHFO
HIC003-280800-
/O.NEW.PHFO.FF.W.0026.130128T0503Z-130128T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
703 PM HST SUN JAN 27 2013

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 1000 PM HST

* AT 656 PM HST...RADAR SHOWED HEAVY RAIN WITH RATES OF 2 TO 3 
  INCHES AN HOUR ACROSS CENTRAL AND WINDWARD OAHU. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAHIAWA...MILILANI...SCHOFIELD BARRACKS...HAUULA AND LAIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1000 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2153 15811 2175 15796 2152 15781 2135 15809

$$

REYNES/WROE
3 follow-up statements
140 
WGHW70 PHFO 280537
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
737 PM HST SUN JAN 27 2013

HIC003-280800-
/O.CON.PHFO.FF.W.0026.000000T0000Z-130128T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
737 PM HST SUN JAN 27 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 1000 PM HST...

RADAR AND RAIN GAGE DATA ARE INDICATING TORRENTIAL DOWNPOURS WITH 
RATES OF 3 INCHES PER HOUR OCCURRING IN THE MILILANI AND WAHIAWA 
AREA. RAINFALL THIS INTENSE CAN CREATE LIFE THREATENING SITUATIONS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNALUU...
LAIE...KAHUKU AND HAUULA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1000 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2153 15811 2175 15796 2152 15781 2135 15809

$$

REYNES/WROE
398 
WGHW70 PHFO 280639
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
839 PM HST SUN JAN 27 2013

HIC003-280800-
/O.CON.PHFO.FF.W.0026.000000T0000Z-130128T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
839 PM HST SUN JAN 27 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 1000 PM HST...

ALTHOUGH HEAVY SHOWERS ARE DIMINISHING ACROSS CENTRAL OAHU...STREAMS 
REMAIN HIGH...WITH THE PUNALUU STREAM IN PUNALUU AND THE OPAEULA 
STREAM FLOWING THROUGH CENTRAL OAHU AND THE NORTH SHORE CONTINUING 
TO SHOW RISES IN WATER LEVELS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNALUU...
LAIE...HAUULA...MILILANI...AND WAHIAWA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1000 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2153 15811 2175 15796 2152 15781 2135 15809

$$

WROE
236 
WGHW70 PHFO 280754
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
954 PM HST SUN JAN 27 2013

HIC003-280759-
/O.CAN.PHFO.FF.W.0026.000000T0000Z-130128T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
954 PM HST SUN JAN 27 2013

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS AROUND 
CENTRAL AND WINDWARD OAHU HAVE DIMINISHED. THUS THE FLASH FLOOD 
WARNING IS CANCELLED. 

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR OAHU AND MAUI COUNTY 
UNTIL MONDAY AFTERNOON. 

LAT...LON 2153 15811 2175 15796 2152 15781 2135 15809

$$

REYNES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 27, 6:44 PM HST, 19 minutes earlier.

Area forecast discussion, Jan 27, 6:44 PM HST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
644 PM HST SUN JAN 27 2013

.UPDATE...
INCREASED CHANCES FOR RAIN ALONG THE FRONT FOR TONIGHT AND MONDAY MORNING.
THIS MOSTLY AFFECTED THE ISLANDS OF OAHU AND MOLOKAI AND
SURROUNDING COASTAL WATERS.

&&

.SYNOPSIS...
A COLD FRONT HAS REACHED KAUAI AND WILL MOVE SLOWLY SOUTHEAST ACROSS
THE ISLAND CHAIN TONIGHT AND MONDAY. RAINFALL MAY BE HEAVY ALONG AND
AHEAD OF THE FRONT...WITH SHARPLY DECREASED RAINFALL EXPECTED AFTER
FRONTAL PASSAGE. TRADE WINDS ARE EXPECTED TO RETURN BEGINNING ON
TUESDAY...ALONG WITH DRIER CONDITIONS AND MAINLY WINDWARD AND MAUKA
SHOWERS.

&&

.PREV DISCUSSION.../ISSUED 330 PM HST SUN JAN 27 2013/

SATELLITE LOOP...RADAR AND A TIMELY ASCAT PASS SHOW THAT A WIND
SHIFT LINE...LIKELY THE FRONT...HAS REACHED KAUAI AND IS ABOUT TO
EMERGE INTO THE KAUAI CHANNEL LATE THIS AFTERNOON. A LINE OF HEAVY
SHOWERS WRAPPING AROUND THE SOUTH AND EAST FACING SHORES OF KAUAI
WHICH HAD APPEARED TO BE DRIFTING NORTH NOW APPEARS TO BE MOVING
EASTWARD. IN CONTRAST...ANOTHER LINE OF HEAVY SHOWERS WITHIN THE
KAUAI CHANNEL HALFWAY BETWEEN KAUAI AND OAHU IS STILL MOVING TOWARD
THE NORTHEAST. EVEN MORE HEAVY SHOWERS ARE FORMING SOUTH THROUGH
WEST OF OAHU...HEADED NORTHEASTWARD. GIVEN THIS EVIDENCE WE EXPECT
HEAVY RAINFALL REMAINS POSSIBLE FOR KAUAI AND NIIHAU...BUT WE HAVE
REMOVED THE THREAT OF THUNDERSTORMS FOR THOSE ISLANDS. BOUTS OF
HEAVY SHOWERS...ALONG WITH A SLIGHT CHANCE OF THUNDERSTORMS...WILL
SHIFT EAST TO THE KAUAI CHANNEL...OAHU AND POSSIBLY WESTERN MOLOKAI
THIS EVENING AND OVERNIGHT. A FLASH FLOOD WATCH REMAINS IN EFFECT
FOR NIIHAU...KAUAI AND OAHU THROUGH MONDAY AFTERNOON. ENHANCED
SHOWERS...SOME HEAVY...MAY ALSO OCCUR FARTHER SOUTHEAST DOWN THE
ISLAND CHAIN...BUT THE LIKELIHOOD IS LOWER SINCE WE EXPECT THE FRONT
TO GRADUALLY WEAKEN AS IT MOVES SOUTHEASTWARD. MODELS SHOW RESIDUAL
SHOWERS MAY LINGER ACROSS MAUI COUNTY AND POSSIBLY THE BIG ISLAND
THROUGH TUESDAY.

MOST OF THE ENERGY ASSOCIATED WITH THE SUPPORTING UPPER TROUGH IS
NORTH OF THE MAIN ISLANDS...BUT TEMPERATURES ALOFT ARE COLD ENOUGH
AND INSTABILITY IS HIGH ENOUGH TO SUPPORT A SLIGHT CHANCE OF
THUNDERSTORMS IN THE FORECAST THROUGH TONIGHT. IF THUNDERSTORMS
OCCUR...THE MAIN THREAT WILL BE ACROSS OAHU...WESTERN MOLOKAI AND
ADJACENT WATERS. AFTER TONIGHT...HEAVY RAINFALL IS STILL POSSIBLE
FOR THE CENTRAL ISLANDS...BUT THE THREAT OF THUNDERSTORMS HAS BEEN
REMOVED FROM THE FORECAST.

MODELS DISAGREE ON THE SPEED OF THE FRONT ACROSS THE ISLANDS AND
WHETHER OR NOT THE FRONT DISSIPATES NEAR MAUI OR PASSES BEYOND THE
BIG ISLAND...SO OUR FORECAST MAY BE ADJUSTED FURTHER AS THIS EVENT
UNFOLDS. WE CONTINUE TO FAVOR THE GFS SOLUTION GIVEN ITS SLIGHTLY
BETTER INITIALIZATION AND RUN-TO-RUN CONSISTENCY. THE FRONT WILL
WEAKEN AND EVENTUALLY DISSIPATE AS ITS PARENT LOW MOVES WELL AWAY
FROM THE AREA BY LATE MONDAY AND INTO EARLY TUESDAY. HOWEVER...AS
TRADE WINDS RETURN LATER IN THE WEEK...ENOUGH REMNANT MOISTURE WILL
LINGER ACROSS THE MAIN HAWAIIAN ISLANDS TO FUEL WINDWARD AND MAUKA
SHOWERS. SOME SNOW SHOWERS ARE POSSIBLE AT THE BIG ISLAND SUMMITS
WITH COLD TEMPERATURES ALOFT MONDAY LATE AFTERNOON AND EVENING.

&&

.AVIATION...
MOST TAF SITES ARE PRESENTLY EXPERIENCING VFR CONDITIONS EXCEPT FOR
PHLI WHERE THERE HAS BEEN OCNL MVFR AND IFR CONDITIONS ASSOCIATED
WITH PASSING SHOWERS.

AIRMET TANGO IS IN EFFECT FOR THE ENTIRE AREA FOR TEMPO MODERATE
TURB BETWEEN FL300 AND FL400...AND BLW 090 FOR KAUAI AND OAHU.
AIRMET SIERRA IS IN EFFECT FOR MOUNTAIN OBSC FOR KAUAI AND MAY NEED
TO BE EXTENDED TO OAHU SHORTLY. AIRMET ZULU IS IN EFFECT FOR KAUAI
AND ADJ WATERS FOR MOD RIME ICE INC IN PRECIPITATION LYR 125-180.

&&

.MARINE...
A FRONTAL PASSAGE WILL BRING CHOPPY CONDITIONS ACROSS THE LEEWARD
WATERS AROUND THE SMALLER ISLANDS THROUGH LATE MONDAY. HEAVY RAINS
AND THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF COASTAL WATERS
OVERNIGHT TONIGHT.

THERE IS ENOUGH ENERGY EXPECTED WITH THE NEXT NORTHWEST SWELL TO
PROMPT ISSUANCE OF HIGH SURF WARNINGS FOR EXPOSED NORTH AND/OR WEST
SHORES OF THE SMALLER ISLANDS...BEGINNING AT 6 PM HST TODAY AND
LASTING THROUGH MONDAY AFTERNOON. HIGH SURF ADVISORIES ARE IN EFFECT
SPECIFICALLY FOR WEST FACING SHORES OF OAHU AND THE BIG ISLAND FOR
THE SAME TIME PERIOD.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR NIIHAU-KAUAI-OAHU.

HIGH SURF WARNING FROM 6 PM HST TODAY THROUGH 6 PM HST MONDAY FOR
NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI...AND NORTH FACING
SHORES OF OAHU MOLOKAI AND MAUI.

HIGH SURF ADVISORY FROM 6 PM HST TODAY THROUGH 6 PM HST MONDAY FOR
WEST FACING SHORES OF OAHU AND THE BIG ISLAND.

&&

UPDATE...FOSTER
DISCUSSION/MARINE...POWELL
AVIATION...BURKE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 3:23 PM HSTFlash Flood WarningHFOHonolulu3 hr
Jan 27, 3:30 PM HSTSmall Craft AdvisoryHFO54 hr
Jan 27, 4:05 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Jan 27, 6:32 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Jan 27, 7:16 PM HSTFlash Flood WarningHFOHonolulu3 hr
Jan 27, 8:21 PM HSTSpecial Marine WarningHFO54 min
Jan 27, 9:30 PM HSTAreal Flood AdvisoryHFOHonolulu75 min
Jan 27, 9:46 PM HSTAreal Flood AdvisoryHFOKalawao4 hr
Jan 28, 8:55 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 28, 9:20 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 28, 9:35 AM HSTFlash Flood WarningHFOKalawao3 hr
Jan 28, 10:14 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.